New Mexico, 2010Flash Flood in New Mexico, August 1, 2010
August 1, 2010 · NWS EPZ · 1 event in 1 county or zone
South-southwesterly flow ahead of a weak low over Baja brought deep moisture and lift into the region. The thunderstorms that developed were slow moving and produced very heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
South-southwesterly flow ahead of a weak low over Baja brought deep moisture and lift into the region. The thunderstorms that developed were slow moving and produced very heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 1, 2:00 AM MST, 10 hours earlier.
Area forecast discussion, Aug 1, 2:00 AM MST, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
300 AM MDT SUN AUG 1 2010
.SYNOPSIS...
AN UPPER LEVEL DISTURBANCE WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO SOUTHERN NEW MEXICO AND WESTERN TEXAS AGAIN TODAY
WITH A FEW STORMS PRODUCING LOCALLY HEAVY RAINFALLS. HIGH PRESSURE
ALOFT WILL RESULT IN VERY WARM AND MOSTLY DRY WEATHER FOR THE
REMAINDER OF THIS WEEK.
&&
.DISCUSSION...
UPPER LOW IS CENTERED OVER CENTRAL ARIZONA EARLY THIS MORNING WITH
CIRCULATION AROUND THIS FEATURE TRANSPORTING VERY ABUNDANT
MOISTURE INTO NEW MEXICO AND WESTERN TEXAS, IN ADDITION AN
EMBEDDED UPPER VORT CENTER/WAVE WAS MOVING NORTHWARD THROUGH THE
CWA. PRECIPITABLE WATER REMAINS HIGH AT AROUND 1.5 INCHES AND
CAPES TODAY SHOULD BE AROUND 100 J/KG. THUS MORE SHOWERS AND
THUNDERSTORMS ARE EXPECTED WITH MOST CONVECTION WEST OF THE RIO
GRANDE WHERE STRONGER DYNAMIC LIFT WILL OCCUR. EASTERN PORTIONS OF
THE CWA WILL HAVE LESS ACTIVITY AS DRIER AIR FROM THE EAST ADVECTS
INTO THE REGION.
MODELS HAVE BEEN CONSISTENT IN EXPANDING UPPER RIDGE WESTWARD
INTO THE SOUTHERN ROCKIES OVER THE NEXT SEVERAL DAYS. ASSOCIATED
LARGER SCALE SUBSIDENCE AND WARMING ALOFT WILL TEND TO STABILIZE
THE AIR MASS ACROSS THE CWA...ESPECIALLY EASTERN ZONES. IN
ADDITION MID LEVELS WILL DRY AS DEEPER MOISTURE IS SHUNTED SOUTH
AND EAST AND PRECIPITABLE WATER FALLS BELOW AN INCH MOST LOCATIONS.
THUS EXPECT WARMER MOSTLY DRY WEATHER FOR REMAINDER OF THE WEEK
WITH MAINLY ISOLATED CONVECTION EAST OF THE RIO GRANDE AND OVER
HIGHER MOUNTAINS.
&&
.AVIATION...
UPPER VORTICITY CENTER WILL MOVE ACROSS SOUTHERN NEW MEXICO TODAY
CAUSING SHOWERS AND THUNDERSTORMS ACROSS THE REGION THROUGH THIS
EVENING...ESPECIALLY WEST OF THE RIO GRANDE. THUS AREAS OF MVFR
AND IFR CEILINGS AND VISIBILITIES WILL OCCUR WITH VISIBILITIES
UNDER A HALF MILE AND WIND GUSTS TO 50 MPH OVER ISOLATED AREAS.
HIGH PRESSURE ALOFT WILL BRING MOSTLY VFR CONDITIONS ON MONDAY
EXCEPT FOR A FEW AREAS OF MVFR CEILINGS AND VISIBILITIES IN
AFTERNOON SHOWERS AND THUNDERSTORMS.
&&
.FIRE WEATHER...
UPPER LOW IS CENTERED OVER CENTRAL ARIZONA EARLY THIS MORNING WITH
CIRCULATION AROUND THIS FEATURE TRANSPORTING VERY ABUNDANT
MOISTURE INTO NEW MEXICO AND WESTERN TEXAS, IN ADDITION AN
EMBEDDED UPPER VORT CENTER/WAVE WAS MOVING NORTHWARD THROUGH THE
CWA. THUS SCATTERED SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY
RAINS WILL OCCUR TODAY...ESPECIALLY WEST OF THE RIO GRANDE. HIGH
PRESSURE ALOFT WILL EXPAND WESTWARD INTO THE SOUTHERN ROCKIES
LATER THIS WEEK RESULTING IN WARMER DRIER WEATHER WITH ONLY SLIGHT
CHANCES OF AFTERNOON AND EARLY EVENING THUNDERSTORMS. MINIMUM
HUMIDITIES WILL BE AROUND 40 PERCENT THIS AFTERNOON...DECREASING
TO AROUND 20 PERCENT BY TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 93 71 96 72 99 / 20 20 20 20 10
SIERRA BLANCA TX 92 63 93 66 94 / 20 10 10 10 10
LAS CRUCES 93 68 95 70 98 / 20 20 20 20 10
ALAMOGORDO 91 63 93 65 100 / 30 20 20 20 10
CLOUDCROFT 71 48 72 50 75 / 30 20 20 20 20
TRUTH OR CONSEQUENCES 90 64 92 66 98 / 30 30 20 20 10
SILVER CITY 81 56 84 58 88 / 50 40 30 30 20
DEMING 92 65 94 67 97 / 40 30 20 20 10
LORDSBURG 90 63 94 65 98 / 50 40 30 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH THIS EVENING FOR NMZ022-023-030>032.
TX...NONE.
&&
05 ROGASH
Hazardous weather outlook, Aug 1, 10:18 AM MST, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1118 AM MDT SUN AUG 1 2010
NMZ022>025-030>032-TXZ055-056-021730-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
1118 AM MDT SUN AUG 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR GRANT AND HIDALGO COUNTIES
AND GENERALLY WESTERN PORTIONS OF SIERRA AND DONA ANA COUNTIES
UNTIL MIDNIGHT. A PLUME OF MOISTURE REMAINS OVER SOUTHWEST NEW
MEXICO WITH SCATTERED SHOWERS AND THUNDERSTORMS CAPABLE OF
PRODUCING HEAVY RAINFALL EXPECTED THROUGH THIS EVENING. WITH THE
GROUND SATURATED FROM PREVIOUS RAINS...EXCESS RUNOFF IS EXPECTED
WITH A POTENTIAL FOR FLOODING ALONG DRAINAGES AND ARROYOS AND IN
LOW LYING AND POORLY DRAINED AREAS. ISOLATED TO SCATTERED SHOWERS
AND THUNDERSTORMS WILL OCCUR OVER THE EASTERN COUNTIES BUT HEAVY
RAINFALL IS NOT EXPECTED TO BE THAT PREVALENT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
INCREASING HIGH PRESSURE AND LESS MOISTURE WILL REDUCE CHANCES FOR
SHOWERS AND THUNDERSTORMS FOR MUCH OF NEXT WEEK. ISOLATED SHOWERS
AND THUNDERSTORMS WILL CONTINUE BE POSSIBLE DURING THE AFTERNOON
AND EVENING HOURS...ESPECIALLY OVER THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO LOCAL LAW ENFORCEMENT AND THIS OFFICE.
LUNDEEN
Flash Flood, Grant
- When
- August 1, 12:00 PM MST to 3:00 PM MST
- Where
- Grant County, 6.18 mi SSW of Silver City Meown Ar to 9.25 mi SSE of Silver City Meown Ar
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 33.146, -108.066
The Silver City Sun-News reported heavy rains caused significant damage to a section of Forest Road 150 at Rocky Canyon in the Gila National Forest. The Rocky Canyon Campground was inaccessible due to downed logs, debris and large ruts blocking the campground entrance.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Tennessee, August 1 to 5, 20107 deaths · 4 injured · 29 events
- Excessive Heat in Mississippi, August 1 to 4, 20103 deaths · 47 events
- Excessive Heat and Heat in Mississippi, August 1 to 5, 20103 deaths · 1 injured · 29 events
- Excessive Heat in Oklahoma, August 1 to 6, 201034 injured · 5 events
- Excessive Heat and Heat in Arkansas, August 1 to 6, 20101 death · 74 events
- Excessive Heat in Louisiana, August 1 to 2, 20101 death · $90,000 · 2 events
- Flooding in Texas, August 1 to 20, 20101 death · 5 events
- Drought in Louisiana, August 1 to 31, 2010$4.5 million · 9 events
- Flooding in Iowa, August 1 to 31, 2010$4.1 million · 4 events
- Drought in Mississippi, August 1 to 31, 2010$2.5 million · 5 events
- Flash Flooding in New Mexico, August 1, 2010$2.1 million · 4 events
- Tornadoes and Hail in North Dakota, August 1, 2010$587,000 · EF0 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 256897.